Grand Rounds
  Most Recent Cases
  Dates of Case
  Type of Case
  Submit a Grand Round.
  Register with DJO to receive personalized updates.

If you're already a
member, please sign in.
A 54-year-old woman with bluish discoloration of her sclera
Digital Journal of Ophthalmology 2010
Volume 16, Number 2
May 8, 2010
DOI: 10.5693/djo.03.2010.02.002
Printer Friendly

Download PDF



Isabella Phan, MD | Oregon Health and Science University
Rachel Kaiser, MD, MPH | University of California, San Francisco
Cynthia Chiu, MD | University of California, San Francisco
Diagnosis and Discussion
In this patient, there was no sign of scleral thinning to suggest scleromalacia. The posterior segment examination was normal, with no choroidal or ciliary body melanoma. The patient was otherwise healthy, with no systemic symptoms to suggest Addison’s disease and no urine discoloration to suggest ochronosis. A diagnosis of profound minocycline-induced scleral pigmentation masquerading as scleromalacia was made. Cutaneous hyperpigmentation is a known side effect of prolonged high-dose minocycline. Minocycline-induced scleral hyperpigmentation is a diagnosis of exclusion.

Minocycline is a semisynthetic tetracycline used in the treatment of acne vulgaris, rosacea, and as an adjunctive medication for rheumatoid arthritis. It has also been reported to cause hyperpigmentation in the skin,(2) ears, nails,(3) teeth,(4) bones,(5) conjunctiva and sclera.(3,4,6) The scleral hyperpigmentation is often blue-gray, perilimbal, and may be more prominent in sun-exposed areas.(3,6) In the skin, hyperpigmentation is thought to be due to insoluble complexes of minocycline or minocycline derivatives with iron-related substances or calcium within macrophages of the dermis or epidermis.(7)

Cutaneous hyperpigmentation results from prolonged (greater than 2 years) use of high-dose (greater than 100 mg/day or a total of over 100 g) minocycline.(3,6) Our patient had taken a total of 1460 grams of minocycline. Skin hyperpigmentation may fade with discontinuation of the drug, particularly if the discoloration is recognized immediately,(6) but occasionally the hyperpigmentation may be permanent.(4) Cutaneous hyperpigmentation is an indication for discontinuing minocycline.(4,6) Our patient had coincidentally stopped minocycline use 2 years prior to presentation but continued to have persistent and stable scleral, ear, and gingival hyperpigmentation, suggesting that her hyperpigmentation is permanent.

Patients with minocycline-induced scleral hyperpigmentation present with a painless, blue scleral discoloration. These patients are otherwise healthy, with no other signs of systemic disease. Since this is a diagnosis of exclusion, all other causes of scleral hyperpigmentation must be considered and excluded. Scleral hyperpigmentation due to minocycline is treated with medication cessation. However, some cases of very prolonged high-dose minocycline use, as in our patient, may have permanent and irreversible pigment changes. Recognition of minocycline toxicity as a cause of scleral hyperpigmentation is key in preventing a patient from receiving systemic immunosuppression, particularly when other signs of scleromalacia are absent.
top